Surgery – Now What?

I had surgery this past week to have my remaining ovary removed. However, when the doctor went in, my left ovary was atrophied and it had attached itself to my intestine. The good doctor made the decision to not remove the ovary as it could potentially cause more harm than good. It was a decision we had both discussed prior to the surgery and we had agreed with the decision.

Now I have three nice holes in my belly (I wish I could have told him to suck out some of the belly fat while he had me there but I don’t think a gynecologist can do that). One hole in my belly button and then two on either side. It was done with a laprascope. I wish my gall bladder could have waited until gall bladders were removed with a laprascope. But, no, I have this nice long scar on the right side of my belly.

I told you in a previous blog how the Letrozole made me into a crazy woman. I cried pretty much every night and I was in this deep, deep black hole. I stopped taking the medicine on Monday. Three days after my surgery and I am still feeling the effects of all the drugs I was given. My oncologist told me to stop taking the Letrozole and see how I am feeling in two weeks. Does she really think I want to go back on it? My poor husband can’t take the Letrozole. I can’t either.

I am such a lightweight with drugs. My body rebels against drugs. It very quickly lets me know that it does not want this foreign crap in my body. I just have to agree with my body.

My next visit with my oncologist will be interesting. She wanted my ovary removed because she does not want anything in my body that could produce estrogen. Well, I think atrophied means that ovary is dead. The second estrogen suppressing medication punched me down and out. There are only two more medications to try. Anastrazole = bad flu like symptoms. Letrozole = totally crazy lady. I will let you know what happens with the next one.

Letrozole

My oncologist started me on Letrozole. I have been on it for one month and thought things were going fairly well. Although there were two days where I had a severe headache and I had blurry vision. Then I started feeling nauseous in the mornings.

But, emotionally, the past two weeks have been horrible. I suffer from depression and I have medication which helps me. However, someone threw a heavy, black blanket on me and it was sucking me down. I have not felt this terrible in a long time. It was like I had the wind knocked out of me. I couldn’t breathe. I cried at the slightest thing and any comment my husband made had me in this black hole of despair where I could not stop crying. I was in anguish. I was in such pain that I just wanted to die. Unless one has gone through this emotional pain, you just can’t imagine how much it hurts.

Before the weekend, I messaged my oncologist and told her what was happening. I was told that the Letrozole shouldn’t be affecting the Venlafaxine I am on. It was suggested I go off the Letrozole and see how I am in two weeks. Like a trooper, I said I would keep taking the Letrozole and see how it was going.

Saturday started out kind of fine. But the day quickly deteriorated. By Sunday, I was a massive mess and I was playing hell on my poor husband. I told him he would end up hating me and that he should leave me. I just kept thinking, I need to talk to someone. So I picked up my phone and called my best friend. I was crying when I told her I needed to talk to her. Thank goodness for Elizabeth.

As I was sobbing, I told her what was happening and she said it certainly sounded like the Letrozole was really messing me up. She managed to calm me down and we even laughed at my craziness. I have stopped taking the Letrozole. Even though I know it will take a while for the drug to get out of my system, I feel better.

I did google Letrozole and found that there are many common side effects. One of the less common side effects are depression. Bingo! Exactly. Do I want to risk it and try taking the Letrozole in two weeks, just when I am starting to feel better? Would you blame me if I said, I am afraid to? The Anastrazole made me sick. I was stuck in my bed, sick. I don’t go to bed sick unless it is bad. The Letrozole made me despicably depressed. There are only four estrogen suppressing medications. Two more to go?

Onwards to A New Medication

Anastrozole did not treat me very well. I was taking it for about three weeks when it knocked me a one-two punch that left me quite sick.

I got up one morning and it was a struggle. I definitely felt like I had had one bad drinking night. Getting up and walking was not easy. I felt like the room was spinning, I was nauseous. My head felt huge. I had bad diarrhea. It was like a bad stomach flu and a bad drinking night.

I emailed my oncologist and she said to stop taking it. Then after a couple of weeks, if I was feeling better, I should start taking it again. Well, in between all of this, I had the visit with the gynecologist and I was not going to take anything again until I could see my oncologist.

The first thing my oncologist told me was since I had diseased lymph nodes, I must take an estrogen suppressing medication. She told me the statistics are that the medication suppresses reoccurrence by 50 percent. There are four different medications that I can try. We now know Anastrozole is out. I am now on Letrozole. I was told the side effects were similar but she is hoping my body will be good with this one. She also told me that there are creams and gels that I can be given to alleviate the dryness in the vagina. However, she said not many of her patients experience this problem.

I then asked about doing tests to make sure that all the cancer is gone. I have many friends and my children who are asking this question. She said that they have done a battery of studies on people who underwent many tests after treatment compared to those who didn’t. They determined that there was nothing to indicate running tests after cancer treatment was beneficial.

My oncologist then went on to tell me how she loved my hair coming in. I told her it had a mind of its own. She has extremely curly hair and told me there are hair products for curly hair. She uses one that she puts on while her hair is wet and then lets it air dry. Not only does my oncologist give great medical information but really important information on hair products. Cool!